Alert archive / Utah / Flash Flood Warnings in 2007

Flash Flood Warning 1, NWS Salt Lake City, UT

September 22, 2007Iron County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 22, 2007, 10:51 AM MDT for Iron County, Washington County, Utah. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 22, 2007, 10:51 AM MDT (16:51 UTC)
Expired
Sep 22, 2007, 5:00 PM MDT
In force
6 hr
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text
Flood severity
None

Counties Iron County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 33 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 1:30 PM MDTFLASH FLOODZion Np, UTFLASH FLOOD REPORTED IN TELEPHONE CANYON AND A FEW SMALLER SLOT CANYONS. OBSERVER REPORTED THE NORTH FORK OF THE VIRGIN RIVER AT THE NARROWS NEAR BANK FULL.
Sep 22, 2:19 PM MDTFLASH FLOODZion Np, UTWIDESPREAD FLASH FLOODING OF CANYONS THAT EMPTY INTO ZION CANYON. KOLOB CREEK SPILLING OVER ITS BANKS IN SPOTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 159 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 4.9 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2007-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2007-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1191 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 221700
FFWSLC
UTC021-053-222300-
/X.NEW.KSLC.FF.W.0001.070922T1651Z-070922T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1051 AM MDT SAT SEP 22 2007

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL IRON COUNTY IN UTAH...
  EASTERN WASHINGTON COUNTY IN UTAH...

* UNTIL 500 PM MDT

* AT 1047 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  WIDESPREAD MODERATE TO HEAVY RAIN OCCURRING ACROSS EASTERN 
  WASHINGTON AND CENTRAL IRON COUNTIES. ADDITIONAL RAINFALL WILL 
  CONTINUE TO MOVE NORTHWARD OUT OF ARIZONA...AND ACROSS THE WARNED 
  AREA THROUGH AT LEAST NOON. DOPPLER RADAR ESTIMATES ONE HALF TO 
  THREE QUARTERS OF AN INCH SO FAR ACROSS THE WARNED AREA...WITH 
  SOME LOCATIONS PICKING UP OVER AN INCH THUS FAR. AN ADDITIONAL ONE 
  HALF TO THREE QUARTERS OF AN INCH CAN BE EXPECTED. 

* THIS HEAVY RAINFALL WILL RESULT IN RAPID RISES ALONG MOST SLOT 
  CANYONS...DRY WASHES...SMALL STREAMS...AND OTHER FLASH FLOOD PRONE 
  AREAS WITHIN EASTERN WASHINGTON AND CENTRAL IRON COUNTIES. AREAS 
  IMPACTED INCLUDE ZION NATIONAL PARK...SPRINGDALE...NEW HARMONY AND 
  LUND. DEBRIS FLOWS FROM RECENT BURN SCARS WILL ALSO BE POSSIBLE. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3814 11351 3814 11310 3765 11309 3749 11290
      3700 11291 3701 11357
TIME...MOT...LOC 1651Z 180DEG 0KT 3739 11320

$$

SEAMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 10:17 AM MDT, 34 minutes earlier.

Area forecast discussion, Sep 22, 10:17 AM MDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1017 AM MDT SAT SEP 22 2007

.SYNOPSIS...A COLD UPPER LEVEL LOW PRESSURE SYSTEM OFF THE
CALIFORNIA COAST WILL MOVE NORTHEAST INTO AND THROUGH THE GREAT
BASIN LATER TODAY AND SUNDAY. A SECONDARY PACIFIC COLD FRONT WILL
FOLLOW FOR SUNDAY NIGHT THROUGH EARLY MONDAY.

&&

.DISCUSSION...THE STRONG UPPER LOW ALONG THE CALIFORNIA COAST THAT
REMAINED NEARLY STATIONARY OVERNIGHT IS NOW STARTING TO GET
MOVING...AND RAIN HAS BEGUN TO MOVE INTO SOUTHWEST UTAH THIS
MORNING. AS THE LOW CONTINUES TO THE NORTHEAST TODAY...SHOWERS AND
THUNDERSTORMS WILL SPREAD NORTHWARD ACROSS THE STATE...REACHING
NORTHERN UTAH BY LATE THIS AFTERNOON. PW VALUES OVER 0.75 WILL BE
WIDESPREAD LATER TODAY...WITH SOUTHWESTERN UTAH SEEING VALUES OF
AT LEAST AN INCH. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THAT
PART OF THE STATE AND MAY NEED TO BE EXTENDED. SEE THE HYDROLOGY
SECTION FOR MORE INFORMATION. AS THE TROUGH OVER THE PACIFIC
NORTHWEST DIVES SOUTH EARLY THIS EVENING...THE LOW SHOULD OPEN UP
AND ACCELERATE OUT OF THE AREA. PRECIP SHOULD TAPER OFF OVER THE
SOUTH SUNDAY MORNING...BUT THE SECOND TROUGH MOVING ACROSS THE
NORTH SUNDAY AFTERNOON AND MONDAY MORNING SHOULD KEEP THINGS GOING
UP THERE.

TEMPS WILL REMAIN AT OR BELOW CLIMO TODAY WITH THE INCREASED CLOUD
COVER...AND SIGNIFICANT COOLING IS EXPECTED WITH THE PASSING STORM
SYSTEMS. GFS FORECASTS THAT 700 MB TEMPS WILL GO DOWN TO AROUND 0
OR +2C OVERNIGHT AND AS LOW AS -6C OVER NORTHWESTERN UTAH BY EARLY
MONDAY MORNING. THESE TEMPERATURES WOULD SUPPORT RAIN MIXING WITH
SNOW IN THE MOUNTAINS TONIGHT AND SNOW IN THE MOUNTAINS TOMORROW
WITH RAIN AND SNOW AS LOW AS THE MOUNTAIN VALLEYS.

ISSUED AN UPDATE TO THE ZFP EARLIER TO LOWER POPS OVER
NORTHEASTERN UTAH THIS MORNING TO ACCOUNT FOR THE SLOWER THAN
EXPECTED MOVEMENT OF THE LOW. NO OTHER UPDATES EXPECTED THIS MORNING.

&&

.HYDROLOGY...RAIN IS MOVING INTO SOUTHWESTERN UTAH THIS MORNING
AHEAD OF THE STRONG UPPER LOW OVER CALIFORNIA. AS THE LOW
CONTINUES TO THE NORTHEAST...THE RAIN WILL INCREASE IN COVERAGE
AND SPREAD NORTHWARD. WITH AMPLE MOISTURE AND VERY GOOD LIFT...AREAS OF
HEAVY RAIN ARE EXPECTED INTO THE EVENING HOURS. CURRENT FLASH
FLOOD WATCH FOR SOUTHWESTERN UTAH ONLY GOES UNTIL 6 PM AND WILL
MOSTLY LIKELY BE EXTENDED WITH THE AFTERNOON FORECAST PACKAGE DUE
TO THE SLOWER MOVEMENT OF THE TROUGH.

&&

.AVIATION...SOUTHERLY WINDS ARE INCREASING AT THE SLC TERMINAL
AHEAD OF THE STORM SYSTEM APPROACHING FROM THE CALIFORNIA
COAST...AND AN AIRPORT WEATHER WARNING MAY BE NEEDED WITHIN THE
NEXT COUPLE OF HOURS. WINDS SHOULD DECREASE SOME WITH THE ONSET OF
RAIN SHOWERS SOMEWHERE BETWEEN 21Z AND 23Z. HOWEVER...THERE IS A
20 PERCENT CHANCE THAT A STRAY RAIN SHOWER WILL MOVE OVER THE
TERMINAL BEFORE THAT TIME. THERE IS A 30 PERCENT CHANCE THAT
CEILINGS WILL FALL BELOW 7000 FT BEFORE THE EVENING.

&&

.FIRE WEATHER...WETTING RAINS UNDERWAY ACROSS CEDAR BREAKS AND PINE
VALLEY MOUNTAINS. RAIN WILL SPREAD NORTHWARD THIS MORNING AND BECOME
HEAVY AT TIMES. SOME DEBRIS FLOW AND FLASH FLOODING IS POSSIBLE AT
BURN SCARS THROUGH THIS EVENING.

COOLER TEMPERATURES AND ABUNDANT PRECIP SHOULD ALLEVIATE FIRE
WEATHER CONCERNS FOR THE NEXT FEW DAYS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 6 PM SATURDAY FOR UTZ015-UTZ016-UTZ019-
     UTZ020-UTZ021-UTZ517-UTZ518.

WY...NONE.

&&

TRAPHAGAN/B.SMITH

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Sep 22, 7:00 AM MDT, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MDT SAT SEP 22 2007

UTZ001>008-014>016-019>021-517-518-231300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-
700 AM MDT SAT SEP 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND EXTREME SOUTHERN
PORTIONS OF UTAH.

.DAY ONE...TODAY AND TONIGHT

THE COLD LOW PRESSURE SYSTEM ALONG THE CALIFORNIA COAST WILL MOVE
NORTHEAST INTO UTAH LATER TODAY. SHOWERS AND THUNDERSTORMS WILL
SPREAD INTO SOUTHWEST EARLY THIS MORNING...THEN ACROSS THE REMAINDER
OF THE AREA DURING THE DAY. THE POTENTIAL FOR HEAVY RAINFALL EXISTS
ACROSS MUCH OF SOUTHWEST UTAH THROUGH THIS AFTERNOON. A FLASH FLOOD
WATCH EXISTS FOR THE SOUTHWEST QUARTER OF UTAH...AND IS IN EFFECT
THROUGH 600 PM MDT TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SECOND PACIFIC STORM SYSTEM WILL ARRIVE OVER NORTHWEST UTAH LATE SUNDAY.
THIS STORM WILL BRING IN SIGNIFICANTLY COLDER AIR SUNDAY NIGHT THROUGH
MONDAY. VALLEY LOCATIONS WILL SEE WIDESPREAD RAIN...WITH ACCUMULATING
SNOWS IN THE NORTHERN MOUNTAINS. THIS SNOW COULD MIX WITH THE RAIN
IN HEAVIER PRECIPITATION BANDS ALONG THE FOOTHILLS AND HIGHER VALLEYS.

A MILDER WESTERLY FLOW WILL SETTLE OVER THE AREA MIDWEEK...AND REMAIN
IN PLACE HEADING INTO NEXT WEEKEND. TEMPERATURES WILL REBOUND SLOWLY...
REMAINING NEAR OR A LITTLE BELOW NORMAL OVER NORTHERN UTAH AND AT
OR A LITTLE ABOVE NORMAL ACROSS SOUTHERN UTAH.

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ009>013-WYZ021-231300-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SOUTHWEST WYOMING-
700 AM MDT SAT SEP 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS EASTERN
UTAH AND SOUTHWEST WYOMING DURING THE DAY. SOME OF THE STRONGER
SHOWERS AND STORMS COULD PRODUCE HEAVY PRECIPITATION LATE THIS
AFTERNOON...BUT MORE LIKELY TONIGHT. COOLER AIR WILL SPREAD ACROSS
THE AREA TONIGHT...THOUGH SNOW LEVELS WILL REMAIN QUITE HIGH
HEADING INTO SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SECOND PACIFIC STORM SYSTEM WILL PUSH A COLD FRONT ACROSS THE AREA
SUNDAY NIGHT THROUGH MONDAY. PRECIPITATIONS WILL REMAIN PRIMARILY
OVER NORTHEAST UTAH AND SOUTHWEST WYOMING. SNOW LEVELS WILL DROP
SUBSTANTIALLY BEHIND THE FRONT...WITH ACCUMULATING SNOWS EXPECTED
OVER THE NORTHEAST UTAH MOUNTAINS AND HIGHER SOUTHWEST WYOMING
VALLEYS.

A MILDER WESTERLY FLOW WILL SETTLE OVER THE AREA MIDWEEK...AND REMAIN
IN PLACE HEADING INTO NEXT WEEKEND. TEMPERATURES WILL REBOUND SLOWLY...
WITH READINGS RETURNING TO NORMAL OR A LITTLE ABOVE BY THE END OF
THE WEEK.

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 12:28 PM MDTFlash Flood WarningSLCKane6 hr

Nearby

Flash Flood Warnings in Utah, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.